MAUDE Adverse Event Report: BECTON DICKINSON NEEDLE SP S/SU 27GA 4-11/16IN WHITACRE; ANESTHESIA CONDUCTION NEEDLE

BECTON DICKINSON NEEDLE SP S/SU 27GA 4-11/16IN WHITACRE; ANESTHESIA CONDUCTION NEEDLE
Model Number 409443
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that a needle sp s/su 27ga 4-11/16in whitacre broke at the cannula during use.The following was reported by the initial reporter: "the customer informs that a longer spinal needle was needed to take into the introducing of spinal needle through introducer due to thick subcutis of the patient.A shorter introducer ref (b)(4) (lot 2003017) was used since no longer introducer was available.Once the doctor was pulling the spinal needle out through the introducer (b)(4) the needle broke into two pieces, leaving the distal end of the needle (about 5 cms of the needle) in the soft tissue of the patients spine, about 10 cms deep in the spine.Due to this incident the knee procedure had to be done under general anaesthesia instead of the pre-planned spinal anaesthesia.At the end of the knee procedure, a spinal surgeon had to remove the 5 cm piece of spinal needle from the patients back while the patient was still under anaesthesia.Authorities have been notified by the hospital and also the patient has made an official malpractice complaint.The introducer ref (b)(4) that was used with the spinal needle ref (b)(4) was discarded and not available for investigation.The samples available for investigation are the broken spinal needle (b)(4) in two pieces and contaminated and a unused spinal needle (b)(4) from the same box and lot 0064466.".
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval yes.D10: returned to manufacturer on: 2020-12-26.Investigation summary : two samples were received by our quality team for evaluation.The first samples was the actual needle and introducer of the complaint in which hub/cannula was observed to be broken (no handle/stylet was sent).Near the breakage is observed that the cannula is bent; therefore, the incident could be verified.The other needles sent were received in closed blisters and both needles (spinal and introducer) passed visual inspection.Needles did not show angularity nor damage cannula condition.A review of the internal manufacturing device records and raw material history files for the reported lot numbers was performed and no recorded quality problems or rejections to this incident were found.Based on the investigation, the potential root cause could be due to handling issues.As per sample evidence, the sample had a notable bend on the cannula in which can be an indicative of bending and repositioning.As it is explained in the ifu, this practice may increase the risk of needle breakage and therefore it is not recommended.Also, ifu states that spinal needle and introducer should be removed together to avoid breakage and based on voc is understood that the needle was removed alone making the condition.
 
Event or Problem Description
It was reported that a needle sp s/su 27ga 4-11/16in whitacre broke at the cannula during use.The following was reported by the initial reporter: "the customer informs that a longer spinal needle was needed to take into the introducing of spinal needle through introducer due to thick subcutis of the patient.A shorter introducer ref 405075 (lot 2003017) was used since no longer introducer was available.Once the doctor was pulling the spinal needle out through the introducer 405075, the needle broke into two pieces, leaving the distal end of the needle (about 5 cms of the needle) in the soft tissue of the patients spine, about 10 cms deep in the spine.Due to this incident the knee procedure had to be done under general anasthesia instead of the pre-planned spinal anasthesia.At the end of the knee procedure, a spinal surgeon had to remove the 5 cm piece of spinal needle from the patients back while the patient was still under anasthesia.Authorities have been notified by the hospital and also the patient has made an official malpractise complaint.The introducer ref (b)(6) that was used with the spinal needle ref (b)(6) was discarded and not available for investigation.The samples available for investigation are the broken spinal needle 409443 in two pieces and contaminated and a unused spinal needle 409443 from the smae box and lot 0064466.".

Brand Name
NEEDLE SP S/SU 27GA 4-11/16IN WHITACRE
Common Device Name
ANESTHESIA CONDUCTION NEEDLE
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
MDR Report Key11061781
Report Number2243072-2020-02123
Device Sequence Number14172195
Product Code BSP
UDI-Device Identifier30382904094431
UDI-Public30382904094431
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model Number409443
Device Catalogue Number409443
Device Lot Number0064466
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2020
Initial Date Received by Manufacturer 11/25/2020
Supplement Date Received by Manufacturer01/08/2021
Initial Report FDA Received Date12/23/2020
Supplement Report FDA Received Date01/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;